Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Is INH treatment safe for latent TB infection?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2007
Answered : 206 Questions
Dear Dr. Grief: I am a healthy 71 year old woman and on a recent check up with my new doctor I tested positive for a latent TB infection (probably from TB exposure when I lived in Germany as a child). All other tests were normal, including a chest x-ray. My doctor recommended I take the INH treatment for 6-9 months (or INH/RPT treatment for 3 months) but I am concerned about the long list of possible side effects and the fact that taking too many anti-biotics can make you anti-biotic resistant. I have blood Factor 5 Leiden (1 of 2) and I'm taking Warfrin to prevent more blood clots. I'm very concerned about the "bleeding" side effects and how the medications will interact. Do you believe that it is safer for me to take these anti-biotic treatments than not to take them, and if so, which one?
Posted Mon, 24 Mar 2014 in General Health
Answered by Dr. Kavita Paul 1 hour later
Brief Answer: INH side effects are not very common Detailed Answer: Hi, I appreciate your concern. Your physician is right in prescribing you INH treatment for Latent Tuberculosis. INH as such does not commonly lead to side effects. But since you are on warfarin , there is interaction common between warfarin and INH. INH increase level and effect of warfarin by affecting its metabolism. So you need close monitoring and dose modification of warfarin. Another common side effect of INH is peripheral neuropathy and elevation of Liver Function Tests. Peripheral Neuropathy can be treated easily with pyridoxine. You need baseline LFT examination before starting treatment. Hope it helps. Dr. Kavita Paul
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor